Background: Intracranial hemorrhage may be a particularly devastating complication of anticoagulant therapy. Very few accounts have reported data on the duration of anticoagulant discontinuation following intracranial hemorrhage or the intensity of anticoagulation during treatment for it, although we must adequately manage such a complication.
Methods: We analyzed the management of warfarin-related intracranial hemorrhages in 27 patients with cardiac diseases. We evaluated the degree of anticoagulation using the thrombotest. Anticoagulants were stopped as soon as the diagnosis of intracranial hemorrhage was established by computed tomographic scan.
Results: Mechanical valve prosthesis patients, who required intensive long-term anticoagulant therapy, constituted the majority of our series (74.1%). Intraoperative hemostasis was brought under control despite low thrombotest values (13%-68%) at the time of surgery except for the acute subdural hematoma (SDH) patients with cerebral contusion. Early resumption of anticoagulant therapy (within 3 days) did not cause intracranial rebleeding in any operative patient. All the chronic SDH patients and some of the subcortical hematoma patients had a good outcome. All three patients with acute SDH and contusion, however, had a fatal outcome because of intracranial rebleeding within a short period of time or ineffective intraoperative hemostasis.
Conclusions: The patients with anticoagulant-related intracranial hemorrhage may undergo surgery with thrombotest values approximately between 20% and 60%, and anticoagulants can be resumed after an interval of 3 days. Aggressive surgery should particularly be performed in patients with anticoagulation-related chronic SDH or subcortical hemorrhage, as in the cases of anticoagulant-unrelated intracranial hemorrhage.